Quantitative Economics

Journal Of The Econometric Society

Edited by: Stéphane Bonhomme • Print ISSN: 1759-7323 • Online ISSN: 1759-7331

Quantitative Economics: Mar, 2013, Volume 4, Issue 1

Decomposing changes in income risk using consumption data

Richard Blundell, Hamish Low, Ian Preston

We develop a new approach to the decomposition of income risk within a non-
stationary model of intertemporal choice. The approach allows for changes in in-
come risk over the life cycle and across the business cycle, allowing for mixtures of
persistent and transitory components in the dynamic process for income. We fo-
cus on what can be learned from repeated cross-section data alone. Evidence from
a stochastic simulation of consumption choices in a nonstationarity environment
is used to show the robustness of the method for decomposing income risk. The
approach is used to investigate the changes in income risk in Britain across the in-
equality growth period from the late 1970s to the late 1990s. We document peaks
in the variance of permanent shocks at the time of recessions.
Keywords. Income risk, consumption, nonstationarity, inequality.
JEL classification. C30, D52, D91.

Full Content: Print View

Supplemental Material

Journal News